Lightning, Jackson
- When
- June 22, 4:53 PM CST
- Where
- Jackson County, Dutton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Lightning knocked down a tree limb which ignited a small grass fire.
Scattered strong to severe thunderstorms developed during the early evening hours across northeast Alabama. A few of the storms produced small to marginally severe hail and gusty winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered strong to severe thunderstorms developed during the early evening hours across northeast Alabama. A few of the storms produced small to marginally severe hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 12:50 PM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 150 PM CDT THU JUN 22 2006 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... A UPPER LEVEL RIDGE ANALYZED OVER CENTRAL ALABAMA AND GEORGIA EARLIER AT 12Z IS EXPECTED TO WEAKEN DURING THE LATE AFTERNOON HOURS AND ALLOW ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE EARLY EVENING HOURS IN NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. BOTH GFS AND NAM MODEL GUIDANCE SHOW AN INVERTED V STRUCTURE TO FORECAST SOUNDINGS THIS AFTERNOON...FAVORING DOWNBURST POTENTIAL WITH STRONGER THUNDERSTORMS. GFS FORECASTS WINDEX VALUES OF 70 KNOTS AND NAM FORECASTS WINDEX VALUES REACHING 51 KNOTS. PW VALUES ARE FORECAST TO BE AROUND 1.7 INCHES AND LI VALUES ARE FORECAST TO BE AROUND -10 DEGREES. THEREFORE AN ISOLATED STORM OR TWO COULD BECOME SEVERE PRODUCING DAMAGING DOWNBURST WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. A SIMILAR SETUP ON FRIDAY WITH SHOWER AND THUNDERSTORM ACTIVITY POSSIBLY STARTING A LITTLE EARLIER IN THE DAY. THIS SHOULD KEEP HIGH TEMPERATURES A FEW DEGREES COOLER IN THE MID 90S...AS THE UPPER RIDGE OVER THE AREA FALLS APART AND THE FRONTAL BOUNDARY OVER THE LOWER OHIO VALLEY MOVES TOWARDS THE TENNESSEE VALLEY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH A FEW STRONGER STORMS PRODUCING DAMAGING WINDS GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. GFS MOVES THE FRONTAL BOUNDARY SOUTHEAST INTO CENTRAL AL BY FRIDAY NIGHT...DO NOT BUY INTO THE FRONTAL BOUNDARY MOVING THAT QUICKLY. THE NAM MOVES THE FRONTAL BOUNDARY INTO NORTHERN ALABAMA DURING THE DAY ON SATURDAY AND STALLS THE FRONT OVER NORTHERN ALABAMA SATURDAY NIGHT. THIS LOOKS REASONABLE. THUS 40 POP ON SATURDAY STILL LOOKS GOOD. CONVERGENCE MAY BE ENHANCED ALONG THE STALLED FRONTAL BOUNDARY ON SUNDAY AFTERNOON AND EVENING...AS A TROPICAL SYSTEM THAT WILL AFFECT THE EASTERN COAST OF FLORIDA WILL GET CAUGHT IN UPPER LEVEL FLOW AND MOVE NORTH-NORTHWEST ALONG THE ATLANTIC COAST. THUS WILL LEAVE 40 POP IN FOR SUNDAY. NEW 12Z NAM STARTING TO SUPPORT GFS SOLUTION OF MOVING THE FRONTAL BOUNDARY INTO CENTRAL ALABAMA BY LATE SUNDAY AFTERNOON. GFS HAS BEEN FAIRLY CONSISTENT WITH THIS SOLUTION OVER THE LAST FEW DAYS...BUT QUICKER. .LONG TERM (MONDAY THROUGH THURSDAY NIGHT)... EXPECT THE UPPER LEVEL TROUGHING PATTERN TO CONTINUE TO REMAIN IN PLACE OVER THE EASTERN US MONDAY THROUGH THURSDAY NIGHT..AS PER GFS...BUT THE MODEL MOVES THE TROUGH AXIS THROUGH NORTHERN ALABAMA BY TUESDAY NIGHT. THEREFORE...THE CUTOFF OF ISOLATED SHOWER AND THUNDERSTORM ACTIVITY ON WEDNESDAY LOOKS GOOD. THUS ONLY MINOR TWEAKS TO TEMPERATURES AND WINDS WERE MADE TO PREVIOUS FORECAST. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 73 96 72 94 / 20 30 30 40 SHOALS 72 94 72 92 / 20 30 30 40 CULLMAN 71 95 71 93 / 20 30 30 40 FAYETTEVILLE 72 96 72 94 / 20 30 30 40 ALBERTVILLE 70 97 71 95 / 20 30 30 40 FORT PAYNE 67 98 70 96 / 20 30 30 40 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT THU JUN 22 2006 ALZ001>010-016-TNZ076-096-097-231000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE WILL BE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. ENOUGH INSTABILITY EXISTS THAT ISOLATED STRONG WIND GUSTS WILL BE POSSIBLE WITH SOME STORMS...AND A SEVERE STORM OR TWO CANNOT BE RULED OUT. FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ALL STORMS. THE THUNDERSTORM ACTIVITY WILL DIMINISH AFTER SUNSET. IT WILL BE ANOTHER HOT DAY WITH TEMPERATURES IN THE MID TO UPPER 90S. WHEN COMBINED WITH THE HUMIDITY...THIS WILL PUSH HEAT INDICES TO AROUND THE 100 DEGREE MARK. ANYONE ENGAGING IN OUTDOOR ACTIVITIES THROUGH THIS EVENING SHOULD TAKE PRECAUTIONS TO KEEP WELL-HYDRATED... AND TAKE PERIODIC BREAKS INDOORS OR IN THE SHADE TO AVOID BECOMING OVERHEATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THE CHANCE OF THUNDERSTORMS WILL INCREASE FOR THE WEEKEND AS A WEAK COLD FRONT SLOWLY APPROACHES THE AREA. THUNDERSTORM THREATS THIS WEEKEND WILL BE SIMILAR TO TODAY...WITH GUSTY WINDS AND FREQUENT LIGHTNING POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. WRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 552 PM CDT THU JUN 22 2006 ALZ016-222330- CULLMAN- 552 PM CDT THU JUN 22 2006 ...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 630 PM CDT... AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HANCEVILLE...OR 9 MILES SOUTHEAST OF CULLMAN...MOVING NORTHEAST AT 5 MPH. DIME SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HANCEVILLE. WALTER. HOLLY POND. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 24
The Northeast Alabama radar (KHTX), 19 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Lightning knocked down a tree limb which ignited a small grass fire.
Nickel sized hail was reported in Nixon Chapel.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513780, 5513781, 5513782.